Thunderstorm Wind, Webster
- When
- May 29, 8:25 AM CST
- Where
- Webster County, 0.86 mi SE of Badger
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.610, -94.140
A metal roof was bent by high winds.
An MCS developed over northeast Nebraska during the night of the 28th and early morning of the 29th. The storms progressed east along with an area of strong moisture transport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An MCS developed over northeast Nebraska during the night of the 28th and early morning of the 29th. The storms progressed east along with an area of strong moisture transport. They were quite elevated by the time they made their way into northwest and north central Iowa. A few of the storms intensified a few hours after sunrise and became wind producers. A wind gust around 70 MPH occurred in the Badger area of Webster County as one of the stronger storms passed. Just before that time, winds bent the metal on a roof of a building in Badger. As the thunderstorms moved over the Waterloo area, a person was struck by lightning and injured outside of the Waterloo Post Office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 10:53 PM CST, 9 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1153 PM CDT WED MAY 28 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRI NIGHT SFC-850 MB RIDGE TO THE EAST OF THE UPPER MISSISSIPPI RIVER VALLEY HAS KEPT A COOLER AND DRIER THAN NORMAL AIRMASS ACROSS MUCH OF THE CWA. THE SFC RIDGE WILL SLOWLY GIVE WAY EASTWARD WITH TIME...WHILE A SHORTWAVE OVER THE CENTRAL ROCKIES IS SPREADING RAPIDLY INTO THE CENTRAL PLAINS TONIGHT. PLENTY OF SIMILARITIES IN THE RUC/NAM/GFS BRINGING INTENSE 850 MOISTURE TRANSPORT AND THETA-E ADVECTION ACROSS CENTRAL/EASTERN NEBRASKA OVERNIGHT...AND HAVE GONE WITH CATEGORICAL HIGH POPS IN THE NORTHWEST AFTER 06Z. TEMPS WILL BE HARD WITH ON GOING T-ADVECTION. POTENTIAL FOR HEAVY RAIN RATES IN THIS ZONE... HOWEVER LIMITED INITIAL SEVERE THREAT AS SHOULD BE MAINLY ELEVATED WITH LACK OF SIGNIFICANT CAPE. DOMESTIC MODELS ARE PAINTING SIMILAR PICTURE FOR CONVECTIVE TRENDS THU INTO FRI AND COULD VERY WELL TURN INTO ANOTHER SIGNIFICANT EVENT. EXPECT OVERNIGHT WARM ADVECTION MCS TO LINGER INTO FRI OVER AT LEAST NRN HALF OF IA...PUSHING INTO NERN SECTIONS LATE IN THE DAY. ANY BREAK WILL LIKELY NOT LAST TOO LONG HOWEVER. NAM/GFS MLCAPE/CIN TRENDS BOTH INDICATE DEVELOPMENT ALONG NE FRONTAL BOUNDARY NOSING INTO SIOUXLAND AREA. SEE NO REASON WHY CIN WILL NOT ERODE CONSIDERING ACTIVE SWLY FLOW AND PROXIMITY TO JET WITH COMPLEX FIRING TO OUR WEST IN 2000-3500 J/KG MLCAPE AXIS THEN MOVING QUICKLY INTO IA AT 30-40KTS...MAYBE EVEN TOWARD 50KTS. THIS INSTABILITY COMBINED WITH PLENTY OF SHALLOW AND DEEP SHEAR MAKES ALL STORM MODES POSSIBLE /LARGE HAIL...DAMAGING WIND...AND TORNADOES/. ALTHOUGH INSTABILITY DIMINISHES SOMEWHAT OVERNIGHT...CIN STILL RELATIVELY LOW WITH PERSISTENT AFOREMENTIONED SHALLOW AND DEEP SHEAR SO WOULD NOT BE SURPRISED TO HAVE SVR AND EVEN TORNADO THREAT CONTINUE LONGER THAN TYPICAL DIURNAL PEAK. HEAVY RAINS AND FLOODING POSSIBLE AS WELL WITH DETAILS NOTED IN HYDROLOGY SECTION BELOW. MCS SHOULD LINGER INTO FRI BUT DISSIPATE TOWARD MIDDAY AS LOW LEVEL JET VEERS. FRONTAL BOUNDARY WILL STILL LAG HOWEVER AND BE ORIENTED SW-NE ACROSS HEART OF IA DURING PEAK HEATING. NAM/GFS AGAIN DIMINISH CIN AND REALLY BOOST MLCAPE BY AFTERNOON INTO 3000-4000 J/KG RANGE...WHICH MAKES SENSE CONSIDERING MOISTURE HAS ANOTHER DAY TO ESTABLISH ITSELF IN THE WARM SECTOR WITH MOIST SOILS IN PLACE. ANOTHER ROUND OF CONVECTION WILL LIKELY DEVELOP SERN HALF AND MOVE OFF TO THE EAST. ALTHOUGH KINEMATIC PARAMETERS ARE NOT AS STRONG...HEIGHTENED INSTABILITY MAY OFFSET THAT SOMEWHAT WITH MORE SVR WX POSSIBLE. CONVECTIVE CHANCES SHOULD THEN FINALLY DIMINISH INTO THE NIGHT. PCPN TOMORROW MAY RESULT A DECENT TEMP GRADIENT SO HAVE COOLED THINGS OFF NE AND WARMED THEM SW...BELOW AND ABOVE RELATIVELY GUIDANCE EXTREMES. NOT AS MUCH OF A CHANGE FRI BUT STILL TRIMMED HIGHS NE DUE TO PCPN. .LONG TERM...SAT THROUGH WED CONVECTIVE TRENDS WILL AGAIN BE THE PREDOMINATE WX CONCERN THIS PERIOD...BUT OVERALL LESS ACTIVE THAN THE END OF THIS WORK WEEK. FAIR WX SHOULD BE IN PLACE FOR THE WEEKEND AS WEAK ROCKIES RIDGING SLOWLY ADVANCES TOWARD THE MO VALLEY AFTER PASSAGE OF LATE WEEK FRONT. GENERALLY FOLLOWED BLEND OF GEFS/ECMWF INTO NEXT WEEK WITH INFLUENCES FROM HPC AND ECMWF MEAN. RIDGE SHOULD MOVE FAR ENOUGH EAST TO GET IA INTO THE WARM ADVECTION ZONE BY LATE SUN NIGHT INTO MONDAY. THIS SHOULD BE FOLLOWED BY A PROLONGED PERIOD OF IL-DEFINED CHANCES WITH MODEL CONCENSUS SMOOTHING OUT ANY DETAILS. THIS SCENARIO WOULD SEEM TO KEEP CONVECTIVE POTENTIAL ELEVATED WITH RELATIVELY WEAK LOW LEVEL FLOW IN PLACE AND SFC BOUNDARYS REMAINING TO OUR SOUTH AND WEST. ECMWF DOES DEPICT A VERY STRONG SYSTEM AROUND WED...BUT THIS WILL BE IGNORED FOR THE TIME BEING CONSIDERING IT IS DAY 7 WITH LITTLE ADDITIONAL SUPPORT AT THE MOMENT. NO SIGNIFICANT CHANGES TO GOING TEMPS WITH RELATIVELY FLAT SEASONAL READINGS ANTICIPATED. && .HYDROLOGY... MANY HEAVY RAIN AND FLOODING PARAMETERS ARE IN PLACE FOR THU NIGHT. 310K/H85 MOISTURE TRANSPORT AND CONVERGENCE IS VERY STRONG INTO CENTRAL IA WITH PWS APPROACHING 2 INCHES...VERY ANOMALOUS FOR LATE MAY...AND EVEN EXCEEDING THAT IN ISOLATED SPOTS. 12-13KFT WCDS WILL MAKE FOR VERY EFFICIENT RAINERS. ONLY DRAWBACK WILL BE FAST MEAN WIND AND SYSTEM MOTION. ALTHOUGH PATTERN DOES FIT CONCEPTUAL UPPER AND LOW LEVEL JET MODELS SOMEWHAT...ULJ MAY BE TOO CLOSE AND PUSH THE MCS OUT QUICK ENOUGH. STRENGTH OF MEAN WIND AND LLJ ALSO RESULTS IN RELATIVELY TRANSIENT CORFIDI VECTORS. BECAUSE THIS IS 3RD PERIOD AND ABOVE CONCERNS...WILL NOT GO WITH FLASH FLOOD WATCH YET BUT CONTINUE ESF. FFA COULD CERTAINLY BE NEEDED BY MID SHIFT OR TOMORROW HOWEVER WITH STORM TOTAL PCPN 1-3.5 INCHES IN GRIDS AT THE MOMENT. && .AVIATION...29/06Z THUNDERSTORMS HAVE FIRED OVER NORTHEAST AND CENTRAL NEBRASKA. PRIMARY CONCERN FOR TAF SITES WILL BE THE CENTRAL NEBRASKA CONVECTION WITH STORM MOTION VECTORS BRINGING THIS INTO NORTHERN TAF SITES LATE THROUGH EARLY FRIDAY MORNING. ADDITIONAL CONVECTION EXPECTED NEAR DSM/FOD/MCW LATE THURSDAY AFTERNOON WITH POTENTIAL CONTINUING THURSDAY EVENING. VFR CONDTIONS EXPECTED TO MAINTAIN AT OTM THROUGH THE PERIOD AND AT DSM FOR MUCH OF THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM/SHORT TERM...SMALL/RUSSELL AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 452 AM CDT THU MAY 29 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-301000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 452 AM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS THIS MORNING SHOULD BE BELOW SEVERE LIMITS. AN ISOLATED STORM MAY PRODUCE SEVERE HAIL...BUT SEVERE WEATHER IS UNLIKELY. WIDESPREAD THUNDERSTORMS ARE FORECAST TONIGHT. THE STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING HEAVY RAIN. SEVERE WEATHER IS MOST LIKELY WEST OF I35 WITH THE HIGHEST RISK WEST OF FORT DODGE. ALL SEVERE WEATHER THREATS ARE POSSIBLE INCLUDING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. TO THE EAST OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH LOCALLY HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. PLEASE CHECK THE LATEST BULLETIN ON THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY EAST OF I35 WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME AFTER TONIGHT FOR THE NEXT WEEK. IAZ070>075-081>086-092>097-301000- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 452 AM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING SHOULD BE BELOW SEVERE LIMITS. WIDESPREAD THUNDERSTORMS ARE FORECAST TONIGHT. THE STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING HEAVY RAIN. SEVERE WEATHER IS MOST LIKELY WEST OF I35 WITH THE HIGHEST RISK WEST OF CRESTON. ALL SEVERE WEATHER THREATS ARE POSSIBLE INCLUDING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. TO THE EAST OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES ARE IN THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE THURSDAY AFTERNOON AND EVENING. ALL SEVERE WEATHER THREATS WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE BEST CHANCE FOR HEAVY RAIN IS THURSDAY NIGHT AND IT MAY RESULT IN FLOODING. THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY EAST OF I35 WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME AFTER TONIGHT FOR THE NEXT WEEK. JOHNSON
The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 14:23 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
A metal roof was bent by high winds.
Very strong winds lasted for about 3 minutes, along with pea size hail and extremely heavy rain.
Lighting struck and injured one outside of the Waterloo Post Office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90894, 90890, 91229.